Discrete & Computational Geometry

, Volume 6, Issue 2, pp 107–128 | Cite as

A dimension series for multivariate splines

  • Louis J. Billera
  • Lauren L. Rose


For a polyhedral subdivision Δ of a region in Euclideand-space, we consider the vector spaceC k r (Δ) consisting of allC r piecewise polynomial functions over Δ of degree at mostk. We consider the formal power series ∑ k≥0 dim C k r (Δ)λk and show, under mild conditions on Δ, that this always has the formP(λ)/(1−λ)d+1, whereP(λ) is a polynomial in λ with integral coefficients which satisfiesP(0)=1,P(1)=fd (Δ), andP′(1)=(r+1)f d−1 0 (Δ). We discuss how the polynomialP(λ) and bases for the spacesC k r (Δ) can be effectively calculated by use of Gröbner basis techniques of computational commutative algebra. A further application is given to the theory of hyperplane arrangements.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    P. Alfeld, On the dimension of multivariate piecewise polynomial functions, inProceedings of the Biennial Dundee Conference on Numerical Analysis, Pitman, London, 1985.Google Scholar
  2. 2.
    P. Alfeld, B. Piper, and L. L. Schumaker, An explicit basis forC 1 quartic bivariate splines,SIAM J. Numer. Anal. 24 (1987), 891–911.MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    P. Alfeld and L. L. Schumaker, The dimension of bivariate spline spaces of smoothnessr for degreed≥4r+1, Constr. Approx. 3 (1987), 189–197.MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    M. F. Atiyah and I. G. Macdonald,Introduction to Commutative Algebra, Addison-Wesley, Reading, MA, 1969.Google Scholar
  5. 5.
    D. A. Bayer, The Division Algorithm and the Hilbert Scheme, Ph.D. Dissertation, Harvard University, 1982.Google Scholar
  6. 6.
    L. J. Billera, The algebra of continuous piecewise polynomials,Adv. in Math. 76 (1989), 170–183.MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    L. J. Billera, Homology of smooth splines: generic triangulations and a conjecture of Strang,Trans. Amer. Math. Soc. 310 (1988) 325–340.MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    L. J. Billera and L. L. Rose,Gröbner basis methods for multivariate splines, in Mathematical Methods in Computer Aided Geometric Design, T. Lyche and L. L. Schumaker, eds., Academic Press, New York, 1989, pp. 93–104.Google Scholar
  9. 9.
    B. Buchberger, Gröbner bases: An algorithmic method in polynomial ideal theory, inMultidimensional Systems Theory, N. K. Bose, ed., Reidel, Dordrecht, 1985, pp. 184–232.CrossRefGoogle Scholar
  10. 10.
    C. K. Chui and R. H. Wang, On smooth multivariate spline functions,Math. Comp. 41 (1983), 131–142.MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    H. Crapo and J. Ryan, Spatial realizations of linear scenes,Structural Topology 13 (1986), 33–68.MathSciNetMATHGoogle Scholar
  12. 12.
    B. Grünbaum,Convex Polytopes, Wiley-Interscience, London, 1967.MATHGoogle Scholar
  13. 13.
    R. Hartshorne,Algebraic Geometry, Spring-Verlag, New York, 1977.CrossRefMATHGoogle Scholar
  14. 14.
    I. Kaplansky,Commutative Rings, University of Chicago Press, Chicago, IL, 1974.MATHGoogle Scholar
  15. 15.
    D. Lazard, Gröbner bases, Gaussian elimination, and resolution of systems of algebraic equations, inComputer Algebra, Proceedings EU ROCAL '83, J. A. van Hulzen, ed., Lecture Notes in Computer Science, Vol. 162, Springer-Verlag, New York, 1983, pp. 146–156.CrossRefGoogle Scholar
  16. 16.
    F. S. Macaulay, Some properties of enumeration in the theory of modular systems,Proc. London Math. Soc. 26 (1927), 531–555.MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    H. Matsumura,Commutative Algebra, Second Edition, Benjamin, London, 1980.MATHGoogle Scholar
  18. 18.
    P. Orlik,Introduction to Arrangements, CBMS Regional Research Conference Series, No. 72, American Mathematical Society, Providence, RI, 1989.Google Scholar
  19. 19.
    L. Robbiano, Term orderings on the polynomial ring,Proceedings of EUROCAL 85, Lecture Notes in Computer Science, Vol. 204, Springer-Verlag, New York, 1985, pp. 513–517.CrossRefGoogle Scholar
  20. 20.
    L. L. Rose, The Structure of Modules of Splines over Polynomial Rings, Ph.D. Thesis, Cornell University, Ithaca NY, January, 1988.Google Scholar
  21. 21.
    L. L. Rose and H. Terao, Hilbert polynomials and geometric lattices,Adv. in Math. (to appear).Google Scholar
  22. 22.
    K. Saito, Theory of logarithmic differential forms and logarithmic vector fields,J. Fac. Sci. Univ. Tokyo Sect. IA 27 (1980), 265–291.MATHGoogle Scholar
  23. 23.
    F.O. Schreyer, Die Berechnung von Syzygien mit dem verallgemeinerten Weierstraßschen Divisionsatz und eine Anwendung auf analytische Cohen-Macaulay, Stellenalgebren minimaler Multiplizität, Diplomarbeit am Fachbereich Mathematik der Universitat Hamburg, 1980.Google Scholar
  24. 24.
    L. Solomon and H. Terao, A formula for the characteristic polynomial of an arrangement,Adv. in Math. 64 (1987), 305–325.MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    D. A. Spear, A constructive approach to commutative ring theory,Proceedings of the 1977 MACSYMA Users' Conference, NASA CP-2012, National Technical Information Service, Springfield, VA, 1977, pp. 369–376.Google Scholar
  26. 26.
    R. P. Stanley,Combinatorics and Commutative Algebra, Birkhauser, Boston, 1983.CrossRefMATHGoogle Scholar
  27. 27.
    R. P. Stanley,Enumerative Combinatorics, Vol. I, Wadsworth & Brooks/Cole, Monterey, CA, 1986.CrossRefMATHGoogle Scholar
  28. 28.
    P. F. Stiller, Certain reflexive sheaves onP Cn and a problem in approximation theory,Trans. Amer. Math. Soc. 279 (1983), 125–142.MathSciNetMATHGoogle Scholar
  29. 29.
    P. F. Stiller, Vector bundles on complex projective spaces and systems of partial differential equations, I,Trans. Amer. Math. Soc. 298 (1986), 537–548.MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    B. Sturmfels and N. White, Gröbner bases and invariant theory,Adv. in Math. 76 (1989), 245–259.MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    H. Terao, Arrangements of hyperplanes and their freeness, I,J. Fac. Sci. Univ. Tokyo Sect. IA 27 (1980), 293–312.MathSciNetMATHGoogle Scholar
  32. 32.
    W. Whiteley, Realizability of polyhedra,Structural Topology 1 (1979), 46–58.MathSciNetMATHGoogle Scholar
  33. 33.
    O. Zariski and P. Samuel,Commutative Algebra, Vol. II, Van Nostrand, Princeton, NJ, 1960; Springer-Verlag, New York, 1975.CrossRefMATHGoogle Scholar
  34. 34.
    G. M. Ziegler, Algebraic Combinatorics of Hyperplane Arrangements, Ph.D. Thesis, Massachusetts Institute of Technology, Cambridge, MA, May, 1987.Google Scholar
  35. 35.
    G. M. Ziegler, Combinatorial construction of logarithmic differential forms,Adv. in Math. 76 (1989), 116–154.CrossRefMATHGoogle Scholar
  36. 36.
    G. M. Ziegler, Multiarrangements of hyperplanes and their freeness, inProceedings, International Conference on Singularities, Iowa City, Iowa, 1986, R. Randell, ed., Contemporary Mathematics, Vol. 90, American Mathematical Society, Providence, RI, 1989.Google Scholar

Copyright information

© Springer-Verlag New York Inc 1991

Authors and Affiliations

  • Louis J. Billera
    • 1
  • Lauren L. Rose
    • 2
  1. 1.Cornell UniversityIthacaUSA
  2. 2.Ohio State UniversityColumbusUSA

Personalised recommendations